Alert archive / Arizona / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 43, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 30, 2021, 8:44 PM MST for La Paz County, Maricopa County, Arizona. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2021, 8:44 PM MST (03:44 UTC)
- Expired
- Jul 30, 2021, 9:45 PM MST
- In force
- 61 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties La Paz County, AZ, Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 132 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 8:49 PM MST | TSTM WND DMG | 12 W Tonopah, AZ | ***DELAYED REPORT*** FOUR TRACTOR TRAILERS BLOWN OVER ON I-10 WEST OF TONOPAH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 3.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 3059 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
381 WUUS55 KPSR 310344 SVRPSR AZC012-013-310445- /O.NEW.KPSR.SV.W.0043.210731T0344Z-210731T0445Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Phoenix AZ 844 PM MST Fri Jul 30 2021 The National Weather Service in Phoenix has issued a * Severe Thunderstorm Warning for... Southeastern La Paz County in west central Arizona... Maricopa County in south central Arizona... * Until 945 PM MST. * At 844 PM MST, a severe thunderstorm was located near Tonopah, moving northwest at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Tonopah. * This includes AZ Interstate 10 between mile markers 68 and 95. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3355 11285 3338 11301 3352 11346 3386 11308 TIME...MOT...LOC 0344Z 118DEG 21KT 3350 11304 HAIL...<.75IN WIND...60MPH $$ Hirsch
2 follow-up statements
643 WWUS55 KPSR 310420 SVSPSR Severe Weather Statement National Weather Service Phoenix AZ 920 PM MST Fri Jul 30 2021 AZC012-013-310445- /O.CON.KPSR.SV.W.0043.000000T0000Z-210731T0445Z/ La Paz AZ-Maricopa AZ- 920 PM MST Fri Jul 30 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM MST FOR SOUTHEASTERN LA PAZ AND MARICOPA COUNTIES... At 919 PM MST, a severe thunderstorm was located 16 miles northwest of Tonopah, moving northwest at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly rural areas of southeastern La Paz and Maricopa Counties. This includes AZ Interstate 10 between mile markers 68 and 88. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3363 11291 3342 11315 3352 11346 3386 11308 TIME...MOT...LOC 0419Z 121DEG 20KT 3363 11317 HAIL...<.75IN WIND...60MPH $$ Hirsch
289
WWUS55 KPSR 310440
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
940 PM MST Fri Jul 30 2021
AZC012-013-310450-
/O.EXP.KPSR.SV.W.0043.000000T0000Z-210731T0445Z/
La Paz AZ-Maricopa AZ-
940 PM MST Fri Jul 30 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LA PAZ AND
MARICOPA COUNTIES WILL EXPIRE AT 945 PM MST...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 3363 11291 3342 11315 3352 11346 3386 11308
TIME...MOT...LOC 0440Z 118DEG 21KT 3368 11328
$$
HirschWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 5:06 PM MST, 3 hours 38 minutes earlier.
Area forecast discussion, Jul 30, 5:06 PM MST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
506 PM MST Fri Jul 30 2021
.UPDATE...Updated Aviation Discussion.
&&
.SYNOPSIS...
Shower and thunderstorm chances will continue through at least
Saturday with the main storm threats being strong winds and locally
heavy rainfall. Drier air moving into the region beginning Sunday
will quickly diminish rain chances with chances mainly shifting over
the high terrain Sunday into early next week. An extended dry period
looks likely for most of next week which will also allow for warming
temperatures, and most likely reaching a few degrees above normal by
the middle of next week.
&&
.DISCUSSION...
Much of the region continues to fall under deep southeasterly flow
with the upper level inverted trough now positioned across Sonora
Mexico into southern portions of our region. Fairly deep moisture
has overspread much of SW AZ and SE CA this afternoon. Broad
ascent from difluent flow aloft remains in place over much of
Arizona, but with the inverted trough weakening and shearing out
today it will play less of a role than yesterday. However,
vertical ascent fields will remain stronger across southern
California into western Arizona supported by a south to north
oriented upper level jet positioned along the West Coast to just
west of Baja.
Latest HREF and HRRR output is focusing storms development across
the high terrain north and east of Phoenix and across Pima Pinal
Counties, out ahead of the remains of an MCV which is now moving
into SE AZ. They are also showing current storm development over
the Baja CA coastal ranges, with outflows from these storms
helping to develop more storms over Imperial and eventually
across Riverside County. The moist southeasterly low-level flow
likely will also favor convective development/heavier rainfall
totals along southeast-facing slopes of mountain ranges across SE
CA, including Joshua Tree NP this afternoon/evening. Thus, the
Flash Flood Watch that was earlier issued for parts of SE CA/SW AZ
has been expanded to include Joshua Tree NP. Moisture levels and
instability will likely be maximized this afternoon across the
Lower CO River Valley, where the HREF depicts fairly widespread
storms possible late this afternoon into early this evening. Yuma
forecast soundings also show a mostly uncapped profile and over
1500 J/KG of CAPE, so a few strong to severe storms will be
possible, on top of the heavy rainfall and flash flood threat. For
south- central Arizona into the high terrain east of Phoenix,
isolated to scattered storm activity will be likely, but drier air
working westward out of New Mexico should decrease instability
and likely storm limit coverage.
For Saturday, flow aloft shifts out of the south with the deeper
moisture shifting back across all of southern Arizona. HREF shows
higher MUCAPEs across south-central Arizona for Saturday afternoon
as moisture increases, but more limited storm activity due to a
southerly steering flow and likely weak subsidence aloft. The threat
for more widespread storms is definitely still there for Saturday,
but the latest guidance seems to be backing off on coverage. There
is also indications of storm development again Saturday afternoon
across Joshua Tree NP as a weak shortwave rotates northward across
the region ahead of an upper-level trof that is sitting off the
southern CA coast. Flow aloft should then shift out of the
southwest Saturday night into Sunday in response to the
afomentioned trough that will be moving northward across southern
California resulting in considerable drying to begin. The drying
on Sunday should mostly limit storm potential to the high terrain
north and east of Phoenix with even less potential into early next
week as PWATs likely lower to between 1.00-1.25". Temperatures
will also warm up Sunday through the first half of next week with
the subtropical high rebuilding over Arizona and likely persisting
for several days. NBM high temperatures are shown to warm to
110-113 degrees over the western deserts to 106-108 degrees across
the south- central Arizona deserts. The upper end of guidance
shows some potential for excessive heat, but so far the
probabilities for those temperatures remain fairly low.
&&
.AVIATION...Updated at 00Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Winds will favor southerly component SE-SW crosswinds early this
evening. Isolated thunderstorms may approach and enter the Phoenix
metro through 04-05Z. Confidence is low that a storm will directly
impact any terminal with higher probabilities (50-70%) of periods
of E-SE-SW thunderstorm outflow boundaries impacting the terminals
through 06Z. Wind gusts 20-30kt are possible with the stronger
outflows. Overall confidence is low regarding timing and location
of any specific feature.
While storms should lessen in coverage late tonight, outflow and
deep moisture may support a few isolated overnight showers.
Chances are less than 30%, but could create odd wind shifts and
isolated lightning strikes. Regardless, cigs should remain above
8K ft; and outside of thunderstorms, light east winds should
resume later tonight and Saturday morning around 09-11Z.
Southeast California/Southwest Arizona including KIPL and KBLH:
Thunderstorms continue to occupy the region incurring erratic and
occasionally gusty outflow winds and increasing cigs. Showers and
storms will continue to develop through SW AZ/SE CA into the
evening. Regardless, HREF members show better than a 30% of storms
with the chances potentially higher at KIPL. Have kept mention of
greater thunderstorm impacts in this TAF package, though trends
may allow removal in future updates. Thicker mid/high clouds
likely to persist through the overnight and Saturday morning as
SE winds resume following variability created by nearby
thunderstorms.
&&
.FIRE WEATHER...
Monday through Friday:
Drier air spreading across the region is expected to greatly
reduce for showers and storms with only isolated storms possible
across eastern Arizona. A warming trend is expected through early
next week with slightly above normal temperatures expected by the
middle/end of next week. Minimum afternoon humidity values will
range from 20-30% on Monday before falling to 15-25% by Tuesday.
Overnight recovery will be mostly good to excellent in a 40-80%
range through Monday before lowering to 25-60% later in the
period. Apart from thunderstorms, winds will favor typical daily
upslope/drainage patterns.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through late tonight for AZZ530>533-535-536-
538-539-559.
CA...Flash Flood Watch through late tonight for CAZ560-561-568>570.
&&
DISCUSSION...Percha/Kuhlman
AVIATION...Sawtelle/18
FIRE WEATHER...Percha/KuhlmanIn the hours before
Local storm report, Jul 30, 5:45 PM MST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
545 PM MST FRI JUL 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM TSTM WND GST 11 SSW FORTUNA FOOTHILL 32.50N 114.45W
07/30/2021 M45 MPH YUMA AZ AWOS
AWOS STATION KNOZ YUMA AUX.
&&
JSLocal storm report, Jul 30, 5:55 PM MST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
555 PM MST FRI JUL 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM DUST STORM 4 ESE SEELEY 32.77N 115.62W
07/30/2021 IMPERIAL CA TRAINED SPOTTER
NEAR-ZERO VISIBILITY ON I8 AT FORRESTER RD.
&&
EBSpecial weather statement, Jul 30, 6:31 PM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
631 PM MST Fri Jul 30 2021
AZZ530-532-535-536-CAZ564-565-567-569-310245-
Gila River Valley AZ-Southeast Yuma County AZ-Parker Valley AZ-
Yuma AZ-Chuckwalla Mountains CA-Imperial County Southeast CA-
Palo Verde Valley CA-Imperial Valley CA-
631 PM MST Fri Jul 30 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ...
SOUTHWESTERN YUMA AND EASTERN IMPERIAL COUNTIES UNTIL 745 PM MST/745
PM PDT/...
At 629 PM MST/629 PM PDT/, Doppler radar was tracking a strong
thunderstorm 8 miles east of San Luis, or 10 miles southeast of
Somerton, moving south at 40 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Yuma, Somerton, Martinez Lake, Gadsden, Fortuna Foothills, San Luis,
Wellton, Gordon's Well, Kinter, Algodones Dunes, Andrade,
Winterhaven, Araby, Blaisdell, Ligurta and Glamis.
This includes the following highways...
AZ Interstate 8 between mile markers 1 and 32.
CA Interstate 8 between mile markers 59 and 96.
AZ Route 95 between mile markers 29 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3249 11479 3251 11482 3255 11479 3262 11481
3272 11472 3269 11516 3309 11545 3329 11485
3274 11415 3220 11383
TIME...MOT...LOC 0129Z 351DEG 35KT 3246 11463
HirschLocal storm report, Jul 30, 6:34 PM MST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
634 PM MST FRI JUL 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM TSTM WND DMG 3 E CHIRIACO SUMMIT 33.67N 115.66W
07/30/2021 RIVERSIDE CA DEPT OF HIGHWAYS
*** 1 INJ ***
TWO BIG RIGS FLIPPED OVER BY WIND ON I-10
RAMP WITH 1 INJURY REPORTED PER CHP.
&&
EBSpecial weather statement, Jul 30, 7:06 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
706 PM MST Fri Jul 30 2021
AZZ553-310230-
Northwest Pinal County AZ-
706 PM MST Fri Jul 30 2021
...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 730 PM MST...
At 706 PM MST, Doppler radar was tracking a strong thunderstorm over
Florence. This storm was nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Florence and Valley Farms.
This includes AZ Route 79 between mile markers 129 and 137.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3298 11148 3309 11136 3302 11128 3295 11137
3293 11141
TIME...MOT...LOC 0206Z 129DEG 3KT 3301 11135
INSSpecial weather statement, Jul 30, 7:51 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
751 PM MST Fri Jul 30 2021
AZZ535-536-539-559-310400-
Sonoran Desert Natl Monument AZ-Gila River Valley AZ-
Southeast Yuma County AZ-Gila Bend AZ-
751 PM MST Fri Jul 30 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA AND MARICOPA
COUNTIES UNTIL 900 PM MST...
At 750 PM MST, Doppler radar was tracking a strong thunderstorm 21
miles south of Sentinel, or 26 miles northwest of Ajo, moving
northwest at 5 mph.
Wind gusts up to 50 mph along with blowing dust and reduced
visibilities down to 1 mile will be possible with this storm.
Locations impacted include...
Sentinel, Dateland and Mohawk.
This includes AZ Interstate 8 between mile markers 45 and 91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3274 11397 3292 11316 3251 11300 3250 11333
3224 11334 3225 11335
TIME...MOT...LOC 0250Z 147DEG 5KT 3258 11326
HirschThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:04 PM MST | Dust Storm Advisory | PSR | Yuma | 41 min |
| Jul 30, 5:29 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 46 min |
| Jul 30, 5:39 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Jul 30, 5:44 PM MST | Flash Flood Warning | PSR | Yuma | 4 hr |
| Jul 30, 5:59 PM MST | Dust Storm Warning | PSR | Yuma | 45 min |
| Jul 30, 6:06 PM MST | Flash Flood Warning | PSR | Yuma | 4 hr |
| Jul 30, 6:51 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 38 min |
| Jul 30, 7:06 PM MST | Special Weather Statement | PSR | Pinal | 24 min |
| Jul 30, 7:25 PM MST | Flash Flood Warning | PSR | Yuma | 3 hr |
| Jul 30, 7:32 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Jul 30, 7:51 PM MST | Special Weather Statement | PSR | Yuma | 69 min |
| Jul 30, 8:02 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 30, 8:29 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 72 min |
| Jul 30, 9:17 PM MST | Flash Flood Warning | PSR | Maricopa | 2 hr |
| Jul 30, 9:40 PM MST | Special Weather Statement | PSR | Maricopa | 65 min |
| Jul 30, 10:24 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 43 min |
| Jul 30, 10:37 PM MST | Special Weather Statement | PSR | Maricopa | 23 min |
| Jul 30, 10:45 PM MST | Special Weather Statement | PSR | 45 min | |
| Jul 30, 11:54 PM MST | Special Weather Statement | PSR | Maricopa | 51 min |
| Jul 31, 12:37 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 31, 1:34 AM MST | Areal Flood Advisory | PSR | Maricopa | 4 hr |
| Jul 31, 1:58 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 4 hr |
| Jul 31, 3:39 AM MST | Areal Flood Advisory | PSR | La Paz | 4 hr |
| Jul 31, 2:23 PM MST | Special Weather Statement | PSR | La Paz | 37 min |
| Jul 31, 3:03 PM MST | Special Weather Statement | PSR | Gila | 27 min |
| Jul 31, 3:18 PM MST | Special Weather Statement | PSR | La Paz | 27 min |
| Jul 31, 3:31 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 31, 3:44 PM MST | Special Weather Statement | PSR | La Paz | 31 min |
| Jul 31, 3:55 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.